BEIRUT: Six civilians suffered breathing difficulties and other symptoms indicative of poison gas inhalation after an attack launched by Turkey on the Kurdish-controlled enclave of Afrin, local doctors and Syria's state-run news agency reported Saturday.
Jiwan Mohammad, a doctor at Afrin's main hospital, said the facility was treating six people who had been poisoned who arrived Friday night from the village of Arandi after it was attacked by Turkish troops. Another doctor, Nouri Qenber, said the victims suffered shortness of breath, vomiting and skin rashes. One of the victims had dilated pupils, he said, quoting one of the rescuers. Both spoke to The Associated Press via messaging service.
State-run news agency SANA and the Britain-based Syrian Observatory for Human Rights monitoring group also quoted local doctors in their reports.
The claims could not be independently confirmed, and videos released from the hospital showed people being fitted with oxygen masks who did not otherwise show symptoms of gas attack inhalation such as twitching, foaming at the mouth or vomiting.
SANA on Saturday said Turkey fired several shells containing "toxic substances" on a village in Afrin Friday night, causing six civilians to suffer suffocation symptoms.
The Turkish military repeated in a weekly statement published Saturday that it does not use internationally "banned ammunition" in its Afrin operation and said, "the Turkish Armed Forces does not keep such ammunition in its inventory."
The army also said it is careful to not harm civilians and only targets "terrorists" and their positions in the Afrin region.
The Turkish military launched an aerial and ground offensive on Afrin, in northwestern Syria, on Jan. 20. It says the aim of the operation is to push out the Kurdish militia known as the People's Protection Units, or YPG, from the enclave. Turkey considers the group to be a terrorist group and an extension of the Kurdish insurgents it fights inside Turkey.
SANA, as well as Kurdish news outlets including Kurdistan 24, quoted third doctor, Khalil Sabri, at the Afrin hospital as saying the attack occurred on the village of Aranda and that victims suffered shortness of breath, skin rashes, vomiting and low blood pressure.